Xylitol is a sugar alcohol used to sweeten sugar-free products such as gums, candies, peanut butters, and baked goods; xylitol can also be found in a variety of nonfood products, including sunscreens, medications, toothpastes and other oral hygiene products, chewable vitamins and supplements, cosmetics, deodorants, and hair care products. Sugar-free syrups and elixirs used as medicinal bases (eg, liquid gabapentin formulations) also frequently contain xylitol. Ingestion of xylitol or xylitol-containing products by dogs can result in development of hypoglycemia and, less commonly, hepatic injury and/or failure. Dogs are the only domestic species in which xylitol toxicosis has been reported; cats are not at risk for hypoglycemia or liver injury from xylitol toxicosis.
In most mammals, xylitol has no notable effect on insulin levels, but in dogs xylitol stimulates a rapid, dose-dependent insulin release that can result in profound hypoglycemia. Dosages of xylitol greater than ~75–100 mg/kg (34–45 mg/lb) have been associated with hypoglycemia in dogs. Some dogs ingesting xylitol at dosages >500 mg/kg (227 mg/lb) may develop severe hepatic insufficiency or failure, the mechanism of which is unknown.
Signs of hypoglycemia can develop within 30 minutes of ingestion of xylitol or may be delayed up to 12–18 hours if the xylitol is in a substrate that slows its absorption (eg, some gum products). Clinical signs of hypoglycemia include vomiting, weakness, ataxia, depression, hypokalemia, seizures, and coma. Signs of liver injury may not occur until ≥24–48 hours after ingestion of xylitol, although increases in liver enzymes are often detectable within 8–12 hours of ingestion. Clinical signs of liver injury include depression, vomiting, icterus, and coagulopathy; other findings include hyperbilirubinemia, thrombocytopenia, and hyperphosphatemia. Hyperphosphatemia is considered a poor prognostic indicator, because in one report it was present in 4 of 5 dogs that died of liver failure after xylitol ingestion (phosphorus was not measured in the fifth dog). Not all dogs that develop xylitol-induced liver injury develop hypoglycemia.
Diagnosis of xylitol toxicosis is based on clinical findings and history of exposure. Other causes of hypoglycemia include hypoglycemic drugs, juvenile hypoglycemia, hunting dog hypoglycemia, insulinoma, and parenteral insulin overdose. Differential diagnoses for liver insufficiency include infectious (eg, leptospirosis Overview of Leptospirosis Leptospirosis is a zoonotic disease with a worldwide distribution caused by infection with any of several pathogenic serovars of Leptospira. The disease affects virtually all mammals and has... read more , viral hepatitis), environmental (eg, heat stroke, trauma), and toxic (eg, iron Multivitamins and Iron (Toxicity) The common ingredients in multivitamins include ascorbic acid (vitamin C), cyanocobalamin (vitamin B12), folic acid, thiamine (vitamin B1), riboflavin (vitamin B2), niacin (vitamin B3), biotin... read more , acetaminophen Acetaminophen NSAIDs are the most commonly used class of human medications in the world. Because of their widespread availability and use, acute accidental ingestion of human NSAIDs in dogs and cats is quite... read more , mushroom Overview of Poisonous Mushrooms Mushrooms are the fruiting bodies of a variety of fleshy fungi that are found worldwide. They typically appear suddenly from growing vegetative (mycelium) portions, and they contain spores as... read more , blue-green algae Algal Poisoning of Animals Most instances of algal poisoning of domestic animals and many affecting wildlife are caused by cyanobacteria that grow in freshwater systems worldwide. Clinical signs depend on the specific... read more , cycad palms) causes. Lesions of dogs succumbing to liver injury have included hepatic necrosis with loss of normal hepatic architecture.
Because xylitol toxicosis may be accompanied by rapid onset of clinical signs of hypoglycemia, emesis should ideally be attempted only under veterinary supervision and in asymptomatic patients. Activated charcoal does not appreciably bind xylitol and is not recommended. If >75–100 mg/kg (34–45 mg/lb) of xylitol has been ingested, patients should be hospitalized and baseline blood glucose concentrations measured; dogs ingesting >500 mg/kg (227 mg/lb) of xylitol should have baseline liver values measured. Blood glucose concentration should be monitored every 1–2 hours for at least 12 hours, and liver values should be evaluated every 24 hours for at least 72 hours. If hypoglycemia develops, it should be managed with administration of dextrose IV boluses and/or constant-rate infusions. Hypoglycemia may persist for 24 hours or more, so treatment should be continued until the patient can maintain a normal blood glucose concentration without supplemental dextrose. Dextrose should be administered to patients that have ingested >500 mg/kg (227 mg/lb) of xylitol, even if normoglycemic, and administration of hepatoprotectants such as N-acetylcysteine, S-adenosylmethionine, and silymarin should be considered; however, the efficacy of hepatoprotectants in minimizing liver injury is not known. Treatment of coagulopathy or other manifestations of liver insufficiency should be performed as needed.
The prognosis for uncomplicated hypoglycemia is good, if prompt treatment is obtained. Mild increases in liver enzyme levels usually resolve within a few days. Severe increases in liver enzymes levels and/or signs of liver insufficiency indicate a more guarded prognosis; in one study, 62.5% of dogs with signs of liver injury died or were euthanized despite aggressive veterinary intervention.
Xylitol, present in a variety of food, nonfood products, and drug products and can cause profound hypoglycemia if ingested by dogs.
Liver injury occasionally occurs in dogs after xylitol ingestions of >500 mg/kg.
If a food product, gum, candy, medicine (especially liquid formulations), or other consumable indicates it is "sugar-free," the ingredient list should be checked to determine whether xylitol is present.
Treatment includes early decontamination, management of hypoglycemia with intravenous dextrose, monitoring of liver values, and management of hepatic insufficiency as needed.